Does anyone find that prescriptive treatments are short-lived?

By this I mean that a new prescripton can bring wonderful initial relief, yet over time the body becomes more tolerant and the problem is back to square one.

In my case I was diagnosed a few years ago and initially presribed Ropinirole 1mg, which worked well to start with, then the symptoms returned progressively so that over a period of time I was taking 3mg and still suffering eventually.

At my last appointment with the Neurosurgeon last March he introduced me to the wonders of the Neuropatch, and I thought that this was the best thing since sliced bread (and have posted comments to this effect on here). However, since Christmas my symptoms have returned with a vengeance (I'm typing this at 8.45am, having had 1 hours' sleep, after which I awoke with twitching arms). I have to say though that the patches are very effecive in the evenings.

My GP has added 300mg Gabapentin and 2x5mg Nitrazepam to my prescription, and again initially they had a positive effect on the symptoms, but no longer.

In summary, I find that each incremental increase in medication(s) has, maybe, a 9-month shelf life.

Fortunately I'm retired, so the effect of all of this is not so devastating as it is for someone who has to hold down a job, and I'm also aware that this 'disease' is progressive with age, but i'd be interested to hear comments from those with similar experience. And good luck and best wishes to you younger sufferers.

17 Replies

oldestnewest
  • Hi, yes, the dopamine agonists are the worse culprits for augmentation, meaning they stop working and when you up the dose, all is fine for a while then it starts all over again and the RLS gets worse again. Although, some find they can use the dopamine meds for a few years before augmentation sets in. No one seems to know why augmentation happens. Thats why we need some new medications for RLS, as like you have said the shelf life is short... When they first approved these meds for RLS, no one knew that augmentation would happen. The studies they do when they get people to try them is usually 12 weeks.

    Sounds like another change of medication for you is needed....

    I am switching between the patch and pramipexole at the moment. When the patch gives up, which i find the best one for me to use, then i go on to the pramipexole, altho that gives me side effects when i try to get pass taking two .125mg pills. Oh what fun we have, when finding what works and what suits our bodies.. it seems never ending...

  • Morning .... :) I'm exactly like that with Dopamine meds cept mine only seem to work for a couple weeks before the RLS returns full force and some...... the patches like you was great but then they turned out to be the worst i felt like i was in hell after 2 weeks on them RLS went bonkers nearly send me the same way or so it felt,

    there was no way i could continue with them honestly don't think i'd be sat here now if i had ,

    I've just been on some new meds (Co-Beneldopa) they did nothing might had well been taking chocolate drops given them a good couple months didn't do anything for RLS nor any side effect thankfully not heard of anyone else on them as i did ask on here when i first went on them no one said they had ,

    I've had RLS since i was 8yrs old and yes totally at the top of the scale now do try not to let it rule me but as you know from your own experience can be hard at times ,

    Turly hope you find the right meds to suit you as we all know each of us are totally different from each other no one worst than the next person RLS is RLS at the end of the day we all suffer ,

  • This is a very common story. I hear from people EVERY day that say there meds have stopped working, dopmaine being the worst offendeer, but with RLS any med can stop working. It is like RLS has brain and says "uh-uh". :(

  • that would be "dopamine". :)

  • Thanks for all your responses. Just need to convince my doc about the prevalence of 'augmentation'. Have a feeling he won't have a clue what I'm talking about!

  • Try taking some info on augmentation and RLS, see if he will be willing to read it... sometimes our doctors need educating on the ins and outs of RLS.

    Good luck... :)

  • I have had to "educate" a lot of doctors over the years. It is absolutely amazing to me that we have to convince some doctors that a documented neurological disease is real. It never ceases to amaze me.

  • And, I forgot to say that RLS is progressive as we get older, so between augmentation and progressiveness of the disease, we have a lot of work to do sometimes that we should not HAVE to do, as far as convincing doctors that it is real and debilitating. Very sad.

  • Hi Wingco I am also retired and I live in Australia, I have the same problem with medications they are a godsend at first but after a few months I have to up the medication. I also had the nuepro patch but the cost was $150 each time. So I wasn't upset when it stopped working. I found the best thing to do was take what's called a "medication holiday" just try to cut down on your medication for a few days, it means putting up with a few restless nights but at least it keeps the dosage down and helps with augmentation. It is extremely frustrating.

  • It can help when having drug holiday from the RLS meds. especially the dopamine ones, it can reset them, so you can retake a lower dose again.. I know of people who stop the dopamine meds completely for a week or two. They usually take another med while doing that, mostly an opiate for that time, with a few bad nights along the way. I havent been brave enough to try it myself, and thats because opiates knock me out during the day, i would need someone to look after me and my dog during the duration of the drug holiday...

  • Wow Patsy, that cost is punitive! I'm always wondering how much my affliction is costing the taxpayer via the NHS here in the UK, so can I ask how many patches you get for your $150? Thanks for your advice about taking a 'medic holiday', which has been supported by several other members.

  • $150 Aust is about $300 UK I think there were 30 patches.

  • That's near as dammit GB£100 - did a back-calculation and the cost is the same here, where patients pay a nominal fee for any medication and pensioners pay nothing. Glad I didn't emigrate in my teens! Seriously mate, I hope you can find a solution that suits you.

  • Pensioners here pay $6.30 Aus. for Gov't funded scripts but the patches are not on the Gov't list because they are fairly new. I must say that more and more sleep disorder doctors and clinics are opening up in Aust. my specialist travels the world attending conferences on sleep disorders so we are up to date with everything that is new. Good luck to you also

  • It's a very common problem. I think Elisse's idea of taking a 'drug holiday' a good one. I vary medications and as suggested sometimes replace dopamine with clonazepam for a few days. To be honest I find clonazepam quite affective in giving me a good night's sleep, but I don't like taking it, as it's really designed to treat epilepsy.

  • Love your name Martyrtothecause! I have been taking Ropinerole for two years, went on holiday and forgot my medication. Didn't suffer any withdrawal symptoms but also the RL disappeared so am now not taking any! I also have found that treatment for what was supposed to be chronic insomnia, worked for a few weeks then tapered off, leaving me just as bad if not worse. I have since been told that MY problem is neurological and I DON'T have insomnia! A second specialist says YES I do, its genetic, a third says it's acquired so I am left wondering what on earth to do! Gp won't prescribe any sort of sleeping tablets saying they are addictive but at 64, I don't care! I just want a good nights sleep! I am also taking a medication which is designed to treat epilepsy, it is for `migraine without the headache` ie...prickly scalp, flickering eyes etc. What are we supposed to do Martytothecause if even the powers that be can't help us!!!!

  • I am currently using the Nuepro Patch...4.5mg is helping,but I have only been on it for a week. It sounds as though I had better stop it now. I am so confused. There is nothing I have not tried. I have had RLS for 40 years. It only gets worse no matter what I do. without the Nuepro Patch I do not sleep more than 10 minutes at a time unless I load myself with Hydrocodone which is addictive. Please, is there no help at all for those of us who are controlled by this horrible nightmare.

You may also like...